Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for pain and swelling in the ankles and feet

Answered by
Dr.
Dr. Ahmed Aly Hassan

Orthopaedic Surgeon

Practicing since :2002

Answered : 441 Questions

default
Posted on Tue, 28 Mar 2017 in Bones, Muscles and Joints
Question: I have recently (4 wks ago) noticed slight swelling in my ankles and feet. I am a very active 55+ athlete who trains for 200m sprints in USAMasters Track and Field. Within the last week , I was diagnosed with shingles. I was prescribed Ibuprofen 800 mg 3x /day as needed for pain. After one wk of 2400mg /day, I found out how Ibuprofen causes fluid retention. I stopped and spoke to my urologist who saw my edema about 3wks ago but was unconcerned. He said that my bp being so variable (157/105 - 122/67) and the swelling was due to the nsaid and to raise my feet higher than my heart, very low salt intake, drink lots of water and I should be fine. It would take about one wk or so to get the effect of the nsaid out of my body. My swelling has gone down more so than the days that I was taking the nsaid, my bp has been more normal. What I have noticed is that when I have minor physical exertion (bending over to tie my shoe, easy 100m runs) a pressure builds inside my head, especially from the back of the neck up. There is no pain only pressure. It is relieved when I don't do anything. I never experienced this before. Can this symptom be from the nsaid? Should I see a cardiologist?a pulmonary doc?if symptoms persist? A side note, I do have the dreaded DELC: diagonal ear lobe crease.
doctor
Answered by Dr. Ahmed Aly Hassan 1 hour later
Brief Answer:
i dont think NSAIDs have any thing to do with it , mainly i think it is a blood pressure problem.

Detailed Answer:
Hi i am Dr Ahmed Aly
thanks for using healthcaremagic site ,
I had gone through your question and understand your concerns ..


In my opinion you seem a healthy 58 male i dont think you should worry unless the problem became more frequent and if it happens while resting and not while jogging , this may be just weakness that requires some B12 vitamin supplementation and will prevent your shingles , or even due to eating or drinking any substance that may contain high glucose or cholesterol levels that interferes with your blood pressure.
If your legs swelling comes back you may need to Doppler U/S to rule any vascular injuries .like a clot or DVT ( deep vein thrombosis ) which in your case with physically active athletics will be very low and rarely to happen .
Try to check up your pressure for 4 consecutive days at the same interval to have the best average pressure if it was not within the normal ranges .
I dont think the anti inflammatory NSAIDs have anything to do with it especially after you stopped using it , If this problem became more frequent i think it will be due to a blood pressure problem so you may visit your cardiologist for a full physical and laboratory investigation to rule the underlying cause for proper evaluation and management .


Please click and consider a 5 star rating with some positive feedback if the information was helpful. Wish you good health,
Any further clarifications feel free to ask.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ahmed Aly Hassan 1 hour later
Dr XXXXXXX Thank you for your reply. I was curious to see what your opinion was of the edema and the pressure issue. Did the nsaids cause the swelling in my ankles/feet? The feeling of pressure in my head when I am running 100m or 200m intervals doesn't produce pain but a feeling of tightness/pressure from the back of my head and upward. Oddly enough, this sensation does not result in a shortness of breath. Could this be a pulmonary issue and the swelling a form of pulmonary edema?
doctor
Answered by Dr. Ahmed Aly Hassan 22 minutes later
Brief Answer:
Hi Mr XXXXXXX hope you feel better soon

Detailed Answer:
Hi Mr XXXXXXX
hope you feel better soon
I dont think NSAIDs could cause such swelling usually side effects include more gastric and cardiac problems .
No i think no pulmonary issue and probably it have a relation to your cardiac profile .
pulmonary edema is a very high risk disease and the swelling of extremities will be a late sighn of such disease .
I think you may have a visit to your cardiologist for check up and maintain your exercising , elevate your legs and wear compression stockings will help .
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Glucose

doctor1 MD

Hello, I have a question regarding insulin resistance and dehydration. I m a Type 1 Insulin Dependent diabetic. Have been for nearly 16 years. My HA1c was last 4.9% so I keep my numbers extremely regulated. Anyways to the question, can severe dehydration lead to insulin resistance? I have some idea of the physiology but I want to understand it thoroughly. Let me give you the story first so you can maybe give me the walk through of it all especially the dehydration and insulin resistance. So after heavy drinking ( not something I do often at all....) , 6-7 hours of hard alcoholic drinks and no water during this time. I went to sleep woke up the next morning feeling very thirsty, it d been about 18 hours since I had a sip of water. So I drank some, and became nauseous. My sugars kept rising, initially was 192, ended up at 425 before I had to call 911. I was not holding down water.. my glucose was rising, I was taking massive amounts of insulin, somewhere in the 80-100 units of Humalog range. I take ~60 units in a day and this was in a matter of 12 hours probably. And my numbers did not drop. My question is why and whats the physiology behind the insulin not working? Something with the dehydration but Im not quite understand it. Please answer this if you can. Oh and I was not consuming food during this time so the glucose rise was not from carbohydrates. WWW.WWWW.WW

doctor1 MD

Hi, my name is Eva and my son (2) has Glucose galactose malabsorption. Do you know if digestive enzymes could help to ease this condition? I am also worried that in time he might have some renal or cardiovascular problems. So far he seems very healthy and is growing just fine on his fructose based diet. Thank you

doctor1 MD

18 yr old male, 5.8 115 lbs -sudden urge to urinate while at work (frequent and hardly any urine each time) NOTE: not painful or uncomfortable at all

- body aches (lower back, kneck, and occasionally arms) - minor dizzy spells- occasional tingling in hands/fingers- minor headache-minor/occasional dry cough - easily exhausted and tired- desire to sleep- sensitive to external temperatures (easily hot or cold)

Type 1 Diabetic (insulin dependent) - blood glucose levels have been normal

doctor1 MD

I have been suffering from dehydration for a month and a half. The problem is when I get fluids from the ER, it comes back again because I have Diabetes and the medicine Januvia is preventing the fluids to stay in my system. My doctor still wants...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

Can I reverse a possible chance that I have Typ 2 diebetties ?

doctor1 MD

sir i am 38 years old & diabetic since 6 years... i have a sever allergy problem & increases when i take salt even in normal level. recently i felt severe burning sensation in mouth & stomach & even the lips.. i underwent endoscopy & was reported to have antral gastritis. since then i used Razo-D & found that it was more severe & my physician changed the medication to veloz-D .. even that didnot seem helpful because they led to diarrhoea.. i stopped the medication & ate only boiled vegetables... everything went on well. now i stopped taking medicines for diabetes as they are lowering glucose levels... to control gastritis what should i do ?? my weight is 45kgs